Famotidine-associated mental status changes
Related Experiment Videos
1School of Pharmacy, Virginia Commonwealth University, Richmond 23298-0533, USA.
Abstract:
A 77-year-old man who had taken ranitidine for several years for dyspepsia was prescribed alternative therapy with famotidine 20 mg twice/day. He subsequently developed mental status changes, with confusion, disorientation, and nightmares. The symptoms dissipated after he discontinued famotidine for 2 days. He rechallenged himself and experienced return of the symptoms shortly thereafter, with additional visual hallucinations. His therapy was changed to lansoprazole, and his symptoms again disappeared and have not recurred. Case reports of central nervous system effects with other histamine2 antagonists have been published. Eight cases occurred with famotidine, all of which were in hospitalized patients receiving intravenous famotidine. We believe this is the first report of mental status changes in an ambulatory patient taking oral famotidine. The elderly may be particularly susceptible to such changes.
Related Concept Videos
Drugs Affecting GI Tract Motility: Dopamine Receptor Antagonists
Acid Suppressive Drugs for Peptic Ulcer Disease: Histamine H2-Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Drug toxicity: Drug–Drug Interaction
Parkinson's Disease: Treatment
Parkinson's Disease is primarily a result of the loss of dopaminergic neurons in the substantia nigra pars compacta. The cornerstone of its...
Hepatic Encephalopathy